Aspirin (acetylsalicylic acid) poisoning

Acetylsalicylic acid, popularly called 'aspirin', comes from salicin, a substance found in white willow tree bark, and its use dates back to the time of the Sumerians. However, it was not until 1860 that the molecule as such was synthesized in a laboratory.

This substance has properties anti-inflammatory, may reduce fever (antipyretic) and serves as a pain reliever (analgesic). However, its use has been displaced by the appearance of other analgesic drugs such as Paracetamol and other non-steroidal anti-inflammatory drugs such as Ibuprofen.

Despite this, it is still on the market because at low doses it is the treatment of coronary and neurovascular alterations. Although it has different properties, aspirin can be toxic to humans, and especially to children.

Currently, there are not as many poisonings as before, and these are usually more accidental or as a suicide attempt. Next, we will explain everything you need to know about aspirin poisoning.

What does aspirin produce in the body?

Too much aspirin intake can cause mitochondrial damage.

After ingesting aspirin (acetylsalicylic acid), it is absorbed in the stomach and duodenum. After multiple transformations, only 45-50% of the acetylsalicylic acid will reach the blood where it will be divided into salicylic acid and the acetic group.

On the one hand, the acetic group will bind to a part of the cyclooxygenase enzymes, COX1 and COX2, irreversibly inhibiting them. These enzymes are responsible for the creation of molecules that cause:

  • Inflammation, that produces fever and pain.
  • Platelet aggregation, which can trigger a thrombosis.

Depending on the dose of aspirin, one action or another occurs:

  • At low doses: it is a platelet antiaggregant that prevents thrombosis.
  • At intermediate doses: it is a good analgesic and antipyretic.
  • High dose: it is an anti-inflammatory.

All these doses do not exceed the toxic threshold for our body.

What does aspirin do to the body in toxic doses?

As already noted, aspirin in the blood breaks down into acetyl group and salicylic acid. Well, this salicylic acid is transformed into salicylate and leaves free hydrogen ions.

On the one hand, hydrogen ions are molecules that alter the pH of the blood; in other words, they acidify the blood and that translates into a decrease in pH. In a normal situation, the body has mechanisms to avoid this acidification, but when the dose is very high, These resources are wasted and the so-called metabolic acidosis is created.

On the other hand, salicylate damages the mitochondria which are the power factories of the cells. Specifically, it damages the final process that involves the storage of the energy produced in a molecule called ATP.

In a normal situation, this damage would not occur in the mitochondria because salicylate binds to other molecules in the liver to be eliminated via the kidneys and does not accumulate in the blood. However, if there are a lot of salicylates, the liver cannot cope and, therefore, accumulates in the blood and enters the tissues, producing mitochondrial damage.

You may be interested: Aspirin as anticoagulants: are they safe?

What causes the decrease in ATP?

If there is no ATP, the cell thinks it lacks energy and asks for more oxygen for its formation. But the problem is not in the lack of oxygen, but in that despite using oxygen, ATP is not manufactured. By not being able to store energy in ATP, it is transformed into heat; thus, hyperthermia or increased temperature occurs.

On the other hand, the need for more oxygen leads to more CO2 production that has to be removed. This CO2 contributes to acidification of the blood and further exacerbates metabolic acidosis.

In addition, the lack of ATP causes the adrenal gland, an organ that is activated in stressful situations, to send signals for more production of glucose, a sugar that is used to create energy. It is because of that those who are intoxicated have hyperglycemia (high blood sugar).

Aspirin poisoning occurs mainly in young children.

What causes metabolic acidosis?

The central nervous system realizes that the blood is very acidic and needs to return to its normal state to avoid organ dysfunction. For it, I know activates the breathing center and causes the intoxicated person to breathe faster; that is, hyperventilate.

This initial hyperventilation causes a lot of CO2 to be expelled and therefore the blood is no longer as acidic. But he hyperventilates so much that he goes to the other extreme: the blood becomes basic; that is, it increases the pH, a situation just as dangerous as acidosis. This increase in pH from hyperventilation is called respiratory alkalosis.

In addition to hyperventilation, there is an activation of the vomiting center and the intoxicated person may begin to have nausea and vomit so much that, finally, there is a loss of those hydrogen ions that acidified the blood and, therefore, it becomes even more basic. Since this increase in pH has been caused by vomiting, it is called metabolic alkalosis.

Due to vomiting, hyperventilation and increased temperature, the patient may have a very severe dehydration that could lead to kidney failure.

In addition, alterations in coagulation and an alteration of the heart rhythm could appear due to the decrease in certain salts such as potassium. All these organ failures could lead to the death of the poisoned person.

Another of salicylate's targets is the auditory system. Salicylate causes deafness, tinnitus, vertigo, dizziness (further increasing vomiting) and gait disturbances. Hearing impairment is one of the first symptoms to appear in aspirin poisoning.

Read this article: Tinnitus: what is it and how to prevent it?

Symptoms of Aspirin Poisoning

On the one hand, there may be an acute poisoning that usually occurs accidentally or for suicidal purposes. This acute poisoning is more common in young children. who tolerate lower doses of aspirin than adults.

The first symptoms of acute aspirin poisoning are nausea, vomiting, tinnitus (ringing in the ears) and very fast breathing. Then hyperactivity, fever, confusion, and seizures begin to appear.

On the other hand, there may be a chronic poisoning that usually occurs more in the elderly, and presents with symptoms similar to those of sepsis (a serious process caused by a bacterial infection). These symptoms include confusion, changes in mental status, fever, hypoxia, dehydration, and low blood pressure.

How to deal with aspirin poisoning?

If you see that someone has taken many aspirin pills, or a child after taking aspirin begins with the symptoms explained above, you should go to the emergency room immediately so that a gastric lavage can be performed and the aspirin removed. Also, the alkalosis, acidosis and hyperthermia that the patient presents will be corrected.

It is very important to know that children tolerate aspirin less and at lower doses than adults (240 milligrams / kilo) they can become intoxicated. In addition, there are other types of salicylates, such as wintergreen essential oil that is usually given as an anti-inflammatory topical, which can cause intoxication of a child in doses even less than 5 milliliters.